Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 231, NWS Dodge City, KS

November 24, 2020Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Nov 24, 2020, 3:38 PM CST for Barber County, Comanche County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 24, 2020, 3:38 PM CST (21:38 UTC)
Expired
Nov 24, 2020, 4:30 PM CST
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Barber County, KS, Comanche County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 3:45 PM CSTHAIL 0.72 S Buttermilk, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WUUS53 KDDC 242138
SVRDDC
KSC007-033-242230-
/O.NEW.KDDC.SV.W.0231.201124T2138Z-201124T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
338 PM CST Tue Nov 24 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Barber County in south central Kansas...
  Southern Comanche County in south central Kansas...

* Until 430 PM CST.

* At 338 PM CST, a severe thunderstorm was located near Buttermilk,
  moving northeast at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Aetna and Buttermilk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3706 9953 3730 9912 3708 9889 3700 9908
      3700 9947
TIME...MOT...LOC 2138Z 239DEG 31KT 3703 9936 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUSSELL
2 follow-up statements
289 
WWUS53 KDDC 242146
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
346 PM CST Tue Nov 24 2020

KSC007-033-242230-
/O.CON.KDDC.SV.W.0231.000000T0000Z-201124T2230Z/
Barber KS-Comanche KS-
346 PM CST Tue Nov 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR SOUTHWESTERN BARBER AND SOUTHERN COMANCHE COUNTIES...

At 346 PM CST, a severe thunderstorm was located 8 miles east of
Buttermilk, moving northeast at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Aetna and Buttermilk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3706 9953 3730 9912 3708 9889 3700 9908
      3700 9947
TIME...MOT...LOC 2146Z 238DEG 45KT 3711 9918 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUSSELL
745 
WWUS53 KDDC 242220
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
420 PM CST Tue Nov 24 2020

KSC007-033-242230-
/O.EXP.KDDC.SV.W.0231.000000T0000Z-201124T2230Z/
Barber KS-Comanche KS-
420 PM CST Tue Nov 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARBER AND
SOUTHERN COMANCHE COUNTIES WILL EXPIRE AT 430 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3706 9953 3730 9912 3708 9889 3700 9908
      3700 9947
TIME...MOT...LOC 2220Z 239DEG 31KT 3726 9887 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 2:08 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 24, 2:08 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
208 PM CST Tue Nov 24 2020

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Wednesday)
Issued at 150 PM CST Tue Nov 24 2020

Based on radar trends, showers and thunderstorms will spread
across southwest Kansas into central Kansas early this evening as
a compact upper level shortwave trough upper low shifts eastward
out of southwest and central Kansas into eastern Kansas and
western Missouri by late tonight. However, the main focus will be
for a possible switchover to snow as colder air begins to spill
southward into western Kansas in wake of the frontal passage. As
it stands now, CAMs and short range models indicate modest H7
frontogenetic banding developing from central Kansas down into
portions of southwest Kansas briefly early this evening before
quickly weakening. The question will be if cold enough air spreads
into the area in conjunction with the increased forcing before it
weakens/moves out of the area. Based on QPF fields, potential
snowfall accumulations could range anywhere from a few tenths to
possibly upward of an inch or so if heavier snow bands develop.
Regardless, warmer ground and likely wetter ground due to previous
rainfall could hinder snow accumulations of what is already
expected to be a wet snow. Additionally, a tightening pressure
gradient across western Kansas in wake of the frontal passage this
afternoon will allow gusty north winds to develop, persisting
through much of the evening. This may lead to brief periods of
reduced visibilities due to blowing snow conditions associated
with possible heavier snow bands. Snow chances will dwindle west
to east late evening through overnight as the upper level storm
system quickly lifts northeast into the Upper Midwest.

Below freezing temperatures are expected tonight as cold air surges
southward through the Western High Plains, pushing the H85 0C
isotherm well down into the Oklahoma Panhandle. Look for lows
generally down into the 20s(F) tonight, especially in west central
and extreme southwest Kansas where cloud cover is likely to
lift/scatter out before daybreak. Lee side troughing will quickly
develop in eastern Colorado Wednesday behind surface high pressure
shifting southeast out of the Southern Rockies into the South Plains
of west Texas. This will result in a west-southwesterly downslope
flow across western Kansas through much of the day, in turn pulling
warmer air back into the area with H85 temperatures pushing up
around 5-7C by mid-afternoon. Afternoon highs are expected to reach
up into the lower/mid 50s(F) under mostly sunny skies.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 200 PM CST Tue Nov 24 2020

Drier conditions will prevail through the end of the week as medium
range models continue to indicate weak ridging aloft moving east
through the Central Plains Wednesday night into Tuesday, giving
way to a southwest flow aloft across the Western High Plains. With
another round of drier air expected to arrive Thursday in wake of
a cold front projected to move through western Kansas by
early/mid afternoon, precip chances will remain out of the
forecast through at least Friday afternoon. There is relative
agreement between the GFS and the ECMWF/GEM of another upper level
shortwave trough transitioning across the Northern Plains late
Friday with an upper low potentially closing off from the
aforementioned trough axis generally across the Desert Southwest.
This could set the stage for precip chances possibly returning to
portions of southwest Kansas as early as Friday night into early
Saturday. A cold frontal passage Thursday will reinforce a cooler
air mass stretched across the high plains of western Kansas,
likely keeping temperatures near normal with highs expected up
into the 50s(F) to possibly a few upper 40s(F). Similar
temperatures are forecast through the early part of the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1100 AM CST Tue Nov 24 2020

Showers and thunderstorms are expected to develop along and ahead of
a cold front pushing through west central and southwest Kansas this
afternoon generally after 18-20Z, potentially affecting the vicinity
of all terminals. A switchover from rain to snow will be possible
behind the front as it pushes further east-southeast into central
Kansas through this evening. Reduced visibility with potential IFR
conditions will be possible mainly in vicinity of KGCK, KDDC, and
KHYS around 22-04Z in association with any heavier snow bands.
Otherwise, prevailing stratus will lend to mainly IFR cigs through
early/mid evening. VFR conditions are expected to return west to
east overnight as the storm system moves out of the area by early
Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  27  56  29  50 /  90   0   0   0
GCK  26  55  25  49 /  90   0   0   0
EHA  25  57  27  54 /  10   0   0   0
LBL  27  56  26  53 /  40   0   0   0
HYS  27  52  26  49 /  90   0   0   0
P28  32  55  31  56 /  70   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Nov 24, 4:23 AM CST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
423 AM CST Tue Nov 24 2020

KSZ030-031-043>046-061>066-074>081-084>090-251030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
423 AM CST Tue Nov 24 2020 /323 AM MST Tue Nov 24 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
-------------

A cold front will pass across western Kansas today, allowing for
breezy northwest winds in the wake of the front. Rain will develop
along with isolated thunderstorms. The rain will mix with or change
to snow this evening with some small accumulations up to an inch
or so possible in parts of central and southwestern Kansas. The
best chance of accumulating snow is along a line from Jetmore to
Hays. If temperatures are colder than expected and the change from
rain to snow occurs sooner, then snow accumulations could be
higher.

A few of the storms this afternoon near the Oklahoma state line
from Coldwater to Medicine Lodge could be strong to marginally
severe, with hail as large as penny to quarter size.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Elevated risk
* Snow: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low. There is
a chance for rain or rain mixed with snow for late Saturday into
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed this afternoon and
evening although one or two storms could reach close to severe
limits.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Nov 24, 2:38 PM CST, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
238 PM CST Tue Nov 24 2020

KSZ087-088-242130-
Meade KS-Clark KS-
238 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES UNTIL 330 PM CST...

At 238 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Englewood, moving northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Englewood and Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3701 10026 3725 9990 3709 9975 3700 9993
      3700 10025
TIME...MOT...LOC 2038Z 228DEG 31KT 3700 10012

RUSSELL
Special weather statement, Nov 24, 2:44 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
244 PM CST Tue Nov 24 2020

KSZ045-046-064-065-079-242115-
Hodgeman-Rush-Pawnee-Ness-Edwards-
244 PM CST Tue Nov 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE...SOUTHWESTERN RUSH AND NORTHWESTERN
EDWARDS COUNTIES...

At 243 PM CST, a strong thunderstorm was located near Burdett, moving
northeast at 35 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Gray, La Crosse, Burdett, Rush Center, Rozel, Alexander, Nekoma and
Hargrave.

LAT...LON 3804 9949 3826 9985 3864 9945 3840 9909
TIME...MOT...LOC 2043Z 218DEG 31KT 3822 9956

RUSSELL
Special weather statement, Nov 24, 2:45 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
245 PM CST Tue Nov 24 2020

KSZ078-242115-
Ford KS-
245 PM CST Tue Nov 24 2020

...SPECIAL WEATHER STATEMENT...

At 245 PM CST, Doppler radar was tracking a strong thunderstorm near
Ft. Dodge, moving northeast at 30 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Dodge City, Spearville, Wright, Windhorst, Ft. Dodge and Bellefont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3762 10009 3791 9986 3791 9964 3787 9957
      3783 9957 3782 9956 3781 9956 3753 9994
TIME...MOT...LOC 2045Z 217DEG 28KT 3767 9991

RUSSELL
Special weather statement, Nov 24, 3:05 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
305 PM CST Tue Nov 24 2020

KSZ078-088-089-242130-
Clark KS-Ford KS-Comanche KS-
305 PM CST Tue Nov 24 2020

...SPECIAL WEATHER STATEMENT...

At 305 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bloom to 9 miles east of Clark State Lake.
Movement was northeast at 30 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Bucklin, Minneola, Bloom, Clark State Lake and Kingsdown.

LAT...LON 3743 10005 3762 9988 3755 9956 3738 9956
      3738 9946 3720 9974
TIME...MOT...LOC 2105Z 223DEG 25KT 3748 9995 3740 9961

RUSSELL
Special weather statement, Nov 24, 3:12 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
312 PM CST Tue Nov 24 2020

KSZ088-089-242145-
Clark KS-Comanche KS-
312 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMANCHE AND SOUTHEASTERN
CLARK COUNTIES UNTIL 345 PM CST...

At 312 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashland to 11 miles north of Buffalo.
Movement was east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ashland, Protection and Sitka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3732 9985 3738 9950 3700 9941 3700 9973
TIME...MOT...LOC 2112Z 271DEG 29KT 3727 9975 3700 9965

RUSSELL
Special weather statement, Nov 24, 3:30 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
330 PM CST Tue Nov 24 2020

KSZ078-080-088>090-242215-
Clark KS-Barber KS-Kiowa KS-Ford KS-Comanche KS-
330 PM CST Tue Nov 24 2020

...SPECIAL WEATHER STATEMENT...

At 329 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Mullinville to near Buttermilk. Movement
was northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Coldwater, Greensburg, Haviland, Protection, Mullinville, Wilmore,
Aetna, Lake Coldwater, Belvidere and Buttermilk.

LAT...LON 3762 9963 3772 9909 3700 9894 3700 9950
TIME...MOT...LOC 2129Z 231DEG 29KT 3766 9945 3707 9933

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 12:12 PM CSTSpecial Weather StatementDDCMeade, Seward48 min
Nov 24, 1:04 PM CSTSpecial Weather StatementDDCGray41 min
Nov 24, 1:32 PM CSTSpecial Weather StatementDDCHaskell, Meade, Seward28 min
Nov 24, 1:44 PM CSTSpecial Weather StatementDDCHodgeman31 min
Nov 24, 2:06 PM CSTSpecial Weather StatementDDCClark, Ford, Gray, Meade24 min
Nov 24, 2:15 PM CSTSpecial Weather StatementDDCHodgeman30 min
Nov 24, 2:29 PM CSTSevere Thunderstorm WarningDDCClark, Meade46 min
Nov 24, 2:38 PM CSTSpecial Weather StatementDDCClark52 min
Nov 24, 2:44 PM CSTSpecial Weather StatementDDCRush31 min
Nov 24, 2:45 PM CSTSpecial Weather StatementDDCFord30 min
Nov 24, 3:05 PM CSTSpecial Weather StatementDDCClark25 min
Nov 24, 3:12 PM CSTSpecial Weather StatementDDCClark33 min
Nov 24, 3:30 PM CSTSpecial Weather StatementDDCComanche, Kiowa45 min
Nov 24, 3:41 PM CSTSpecial Weather StatementDDCEdwards49 min
Nov 24, 4:12 PM CSTSpecial Weather StatementDDCBarber, Pratt48 min
Nov 24, 4:38 PM CSTSpecial Weather StatementDDCPratt37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.